Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 160, NWS State College, PA

August 19, 2017Bedford County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:18 PM EDT for Bedford County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 6:18 PM EDT (22:18 UTC)
Expired
Aug 19, 2017, 7:18 PM EDT
In force
60 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Bedford County, PA

The radar

The State College radar (KCCX), 101 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:45 PM EDTTSTM WND DMGClearville, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS51 KCTP 192218
SVRCTP
PAC009-192345-
/O.NEW.KCTP.SV.W.0160.170819T2218Z-170819T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
618 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Bedford County in south central Pennsylvania...

* Until 745 PM EDT

* At 618 PM EDT, severe thunderstorms were located along a line
  extending from near Ogletown to 6 miles east of Berlin to near
  Ursina, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Severe thunderstorms will be near, 
  Queen, Blue Knob State Park, Osterburg and St. Clairsville around 
  630 PM EDT. 
  Buffalo Mills and New Enterprise around 640 PM EDT. 
  Bedford around 650 PM EDT. 
  Clearville and Coaldale around 700 PM EDT. 

Other locations impacted by these severe thunderstorms include
Schellsburg, Rainsburg, Woodbury, Hopewell, Saxton, Defiance,
Hyndman, New Paris, Manns Choice and Ellerslie.

This includes the following Interstates...
 Interstate 70 from mile markers 147 to 149.
 The Pennsylvania Turnpike from mile markers 131 to 162.
 Interstate 99 from mile markers 0 to 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3972 7879 3983 7875 4006 7876 4008 7873
      4032 7861 4025 7845 4030 7843 4025 7830
      4025 7828 4029 7826 4023 7824 4016 7813
      4009 7820 4006 7819 3972 7838
TIME...MOT...LOC 2218Z 269DEG 27KT 4024 7866 3995 7884 3975 7932 

HAIL...0.88IN
WIND...60MPH
 
$$

Lambert
2 follow-up statements
780 
WWUS51 KCTP 192303
SVSCTP

Severe Weather Statement
National Weather Service State College PA
703 PM EDT SAT AUG 19 2017

PAC009-192345-
/O.CON.KCTP.SV.W.0160.000000T0000Z-170819T2345Z/
Bedford PA-
703 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN BEDFORD COUNTY...

At 703 PM EDT, severe thunderstorms were located along a line
extending from near Crystal Springs to near Inglesmith to near Lake
Gordon, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Breezewood, Lake Gordon, Inglesmith, Clearville, Hyndman and
Ellerslie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
State College PA.

&&

LAT...LON 3984 7875 3986 7850 4006 7819 3972 7838
      3972 7879 3983 7875
TIME...MOT...LOC 2303Z 316DEG 33KT 3990 7822 3977 7847 3980 7874 

HAIL...0.88IN
WIND...60MPH
 
$$

Jung
903 
WWUS51 KCTP 192318
SVSCTP

Severe Weather Statement
National Weather Service State College PA
718 PM EDT SAT AUG 19 2017

PAC009-192327-
/O.CAN.KCTP.SV.W.0160.000000T0000Z-170819T2345Z/
Bedford PA-
718 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEDFORD COUNTY IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 3984 7875 3986 7850 4006 7819 3972 7838
      3972 7879 3983 7875
TIME...MOT...LOC 2315Z 269DEG 27KT 3990 7810 3977 7835 3980 7862 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:01 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 19, 6:01 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
601 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Isolated to scattered thunderstorms are likely to spread east
across the Alleghenies into the central ridge and valley region
during the mid afternoon and early evening before dissipating
later tonight. Fair weather is expected Sunday and Monday, with
temperatures turning warmer and more humid into early next
week. Thunderstorms are probable on Tuesday followed by a
refreshingly cooler and mainly dry second half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
*Severe Thunderstorm watch #457 until 9pm for portions of
 southwestern and south-central PA.

Risk for severe thunderstorms has increased throughout the day
with SPC upgrading a portion of the area to SLGT risk. Large-
scale NWP and CAM model guidance continue to exhibit considerable
agreement indicating storms currently over east-central Ohio
will spread into southwestern and south-central Pennsylvania
during the late afternoon and early evening. Recent MCD
highlights the evolving severe risk with cold air aloft and
steep lapse rates promoting hail and locally damaging wind
gusts - especially if storms can organize into short line
segments. The most likely timing for storms is btwn 4 and 8pm.

Expect convection to diminish in intensity/coverage as it
pushes into east-central PA/Susquehanna Valley region during
the late evening. Dry wx expected after midnight as high
pressure builds over the area. Models are showing low stratus
potential over the Alleghenies with weak upslope flow and low
level moisture trapped under subsidence inversion. Patchy
fog is also likely in the usual spots across the central
valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Local thunderstorm impacts are possible between now and 04Z
with the most favorable area affecting KJST, KAOO and KUNV.
Clearing skies fcst tonight with models suggesting potential for
IFR stratus/fog mainly over the western 1/2 of the airspace.
Early morning restrictions will improve to VFR by 14Z.

VFR conditions Sunday and Monday, except for areas of morning
fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely.
Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 2:48 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
248 PM EDT Sat Aug 19 2017

PAZ004>006-037-042-051>053-057>059-064>066-201900-
Warren-McKean-Potter-Tioga-Sullivan-Montour-Northumberland-Columbia-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
248 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the mid to late afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-017>019-024>028-033>036-041-045-046-049-050-056-063-
201900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Northern Lycoming-Southern Clinton-
Southern Lycoming-Union-Snyder-Perry-Cumberland-
248 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 19, 5:40 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MAHAFFEY                40.88N  78.73W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREES AND WIRES DOWN AT INTERSECTION OF E. MAIN AND
            WILLOW STREEST

&&

EVENT NUMBER CTP1701375

PAH
Local storm report, Aug 19, 5:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
545 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BECCARIA                40.77N  78.45W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON WIRES AT CROSSROADS BLVD AND HEVERLY BLVD

&&

EVENT NUMBER CTP1701376

PAH
Local storm report, Aug 19, 5:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     CHESTER HILL            40.89N  78.23W
08/19/2017                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON VEHICLE NEAR CORNER OF ALTON AND LAURA

&&

EVENT NUMBER CTP1701377

PAH
Special weather statement, Aug 19, 5:56 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT SAT AUG 19 2017

PAZ024-034-192330-
Bedford PA-Cambria PA-
556 PM EDT SAT AUG 19 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND CAMBRIA
COUNTIES UNTIL 730 PM EDT...

At 554 PM EDT, Doppler radar indicated strong to potentially severe
thunderstorms along a line extending from St. Michael to Boswell to
near South Connellsville. Movement was east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Strong thunderstorms will be near...
  Portage, Beaverdale-Lloydell and Dunlo around 600 PM EDT.
  Blue Knob State Park around 610 PM EDT.
  Queen around 615 PM EDT.
  Bedford, Cessna and St. Clairsville around 640 PM EDT.
  New Enterprise around 650 PM EDT.
  Everett around 655 PM EDT.

Other locations impacted by these storms include Rainsburg, Spring
Hill, Hopewell, Hyndman and New Paris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If swimming or boating on an area lake, get out of the water and
move indoors or inside a vehicle as this line of storms approaches.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter,
preferably away from large trees, until these storms pass.

&&

LAT...LON 3972 7881 3983 7875 4006 7876 4024 7866
      4025 7888 4029 7893 4040 7877 4039 7856
      4033 7862 4025 7845 4030 7843 4025 7830
      4030 7826 4023 7824 4016 7813 4009 7820
      4005 7818 3983 7829 3972 7838
TIME...MOT...LOC 2154Z 277DEG 32KT 4035 7876 4015 7905 3994 7954

Lambert
Local storm report, Aug 19, 6:01 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 NNW ALTOONA           40.55N  78.42W
08/19/2017                   BLAIR              PA   FIRE DEPT/RESCUE

            TREES SNAPPED AND UPROOTED ON JOUNIATA GAP ROAD

&&

EVENT NUMBER CTP1701378

PAH
Local storm report, Aug 19, 6:06 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 SE TIPTON             40.61N  78.26W
08/19/2017                   BLAIR              PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER CTP1701380

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:06 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield69 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin88 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry82 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:46 PM EDTSevere Thunderstorm WarningCTPSnyder, Union74 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Schuylkill51 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.